Alert archive / Montana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 2, NWS Glasgow, MT

May 20, 2020Petroleum County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at May 20, 2020, 2:26 AM MDT for Petroleum County, Montana. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 2020, 2:26 AM MDT (08:26 UTC)
Expired
May 20, 2020, 3:15 AM MDT
In force
49 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Petroleum County, MT

The radar

The Billings radar (KBLX), 143 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 8.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2020-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2020-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1347 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
386 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:55 PM MDT, 10 hours 31 minutes earlier.

Area forecast discussion, May 19, 3:55 PM MDT, 10 hours 31 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
355 PM MDT Tue May 19 2020

.DISCUSSION...
Mostly sunny skies prevailed across Northeast Montana this
afternoon. No showers were observed across the region.
Temperatures climbed to the mid 80s across most of the area.

These weather conditions will change significantly starting
tomorrow morning as a low pressure area and associate cold front
moves through the region.

Active weather is expected to affect the area from Wednesday
afternoon into the early parts of Thursday with the potential for
some thunderstorms becoming severe. As a result, very heavy
rainfall, strong gusty winds and hail are possible with these
storms.

Cold front moves out of the area by Friday with cooler
temperatures expected behind the front. On Saturday, another area
of low pressure will impact the region, with another round of
showers and thunderstorms. Temperatures will rebound by early next
week as an upper level ridge builds into the area.

&&

.AVIATION...
VFR conditions will continue to prevail across all TAF sites
through Friday morning. North winds at 10 kts will continue
through Friday afternoon, shifting southeast later in the day,
increasing to 15 kts late in the afternoon.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, May 20, 2:03 AM MDT, 23 minutes before
Special Weather Statement
National Weather Service Glasgow MT
203 AM MDT Wed May 20 2020

MTZ021-200830-
Petroleum MT-
203 AM MDT Wed May 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PETROLEUM COUNTY
UNTIL 230 AM MDT...

At 203 AM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Roundup, moving north at 50 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

LAT...LON 4684 10863 4684 10861 4710 10861 4706 10842
      4702 10817 4676 10827 4675 10863
TIME...MOT...LOC 0803Z 198DEG 43KT 4662 10873

GAH

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 2:03 AM MDTSpecial Weather StatementGGWPetroleum27 min
May 20, 3:05 AM MDTSpecial Weather StatementGGWPetroleum55 min
May 20, 11:00 AM MDTSpecial Weather StatementGGWPhillips60 min
May 20, 5:54 PM MDTSpecial Weather StatementGGWPetroleum66 min

Nearby

Severe Thunderstorm Warnings in Montana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.